Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Kansas City, MO

May 31, 2017Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2017, 2:57 PM CDT for Bates County, Henry County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 2:57 PM CDT (19:57 UTC)
Expired
May 31, 2017, 3:45 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS53 KEAX 311957
SVREAX
MOC013-083-312045-
/O.NEW.KEAX.SV.W.0096.170531T1957Z-170531T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
257 PM CDT WED MAY 31 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Henry County in west central Missouri...
  Eastern Bates County in west central Missouri...

* Until 345 PM CDT

* At 257 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Butler to 6 miles west of
  Schell City to 7 miles east of Fulton, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Butler, Rich Hill, Deepwater, Montrose, Rockville, Brownington,
  Ballard and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
      3805 9420 3805 9421 3803 9424 3805 9425
      3806 9447 3841 9428 3823 9357 3820 9357
      3821 9405 3803 9406
TIME...MOT...LOC 1957Z 304DEG 29KT 3833 9417 3804 9424 3798 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
3 follow-up statements
880 
WWUS53 KEAX 312019
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT WED MAY 31 2017

MOC013-083-312045-
/O.CON.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-Bates MO-
319 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN HENRY AND SOUTHEASTERN BATES COUNTIES...

At 319 PM CDT, severe thunderstorms were located along a line
extending from Montrose to near Schell City to near Nevada, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Deepwater, Montrose, Rockville, Brownington, Ballard and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
      3805 9420 3805 9421 3803 9424 3805 9425
      3805 9430 3838 9415 3823 9357 3820 9357
      3821 9405 3803 9406
TIME...MOT...LOC 2019Z 304DEG 29KT 3824 9401 3795 9408 3789 9443 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
107 
WWUS53 KEAX 312033
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT WED MAY 31 2017

MOC013-312042-
/O.CAN.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Bates MO-
333 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Missouri.

LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2032Z 303DEG 29KT 3827 9398 3790 9399 3784 9434 

$$

MOC083-312045-
/O.CON.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-
333 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN HENRY COUNTY...

At 332 PM CDT, severe thunderstorms were located along a line
extending from Montrose to near El Dorado Springs to Nevada, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Deepwater, Montrose, Brownington and Truman Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2032Z 303DEG 29KT 3827 9398 3790 9399 3784 9434 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
836 
WWUS53 KEAX 312043
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT WED MAY 31 2017

MOC083-312051-
/O.EXP.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-
343 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY WILL
EXPIRE AT 345 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Missouri.

LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2041Z 304DEG 29KT 3823 9391 3786 9392 3780 9427 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:55 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 31, 12:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Wed May 31 2017

.Update...
Issued at 1255 PM CDT WED MAY 31 2017

Storms continue to fire along an elevated boundary from near
Topeka through Johnson County KS into the Truman Lake area. This
boundary is progged to stay relatively stationary as it continues
to serve as a focus for thunderstorms through the afternoon. The
airmass near and south of this boundary has become moderately
unstable with MLCAPE values around 1000 to 1500 J/kg, which
combined with fairly strong 0-6 km shear values around 40 kts will
be supportive of strong to severe storms with hail up to 1" and
scattered damaging wind gusts. If a storm can latch on to some
helicity associated with the boundary it could take on the form of
a supercell with hail as large as 2". Most of this activity will
spread into west central MO south of the KC metro through the
afternoon, though will need to watch for possible redevelopment
with more activity already popping up upstream across KS/NE.

&&

.Discussion...
Issued at 420 AM CDT WED MAY 31 2017

Isolated thunderstorms continue to percolate early this morning
across southeast Kansas and southwest Missouri, south of a frontal
boundary that is stalled along a line from Kansas City to Moberly.
Early morning analysis shows a weak west-to-east oriented jet streak
at 850mb across southern Kansas, resulting in sufficient isentropic
lift to liberate some of the late night instability aloft --about
250 J/KG of MLCAPE-- and generate isolated storms. These isolated
storms will likely percolate along through sunrise as the weak jet
streak will keep initiating them till it mixes out later this
morning.

Stepping back to look at the big picture, an amplified pattern
remains in place across the Nation with a large trough spinning over
east Canada and a ridge axis poking north along the spine of the
Rockies, thus leaving our section of the Plains under a northwest
flow. And, while there are no obviously notable shortwaves in the
northwest flow to see on satellite early this morning, if we look
west, into northern Mexico, we do note a shortwave trough moving
east under the ridge axis.

Later today, the Mexican shortwave will shift a bit farther east,
which will help focus mid-level warm air advection back across
northeast Kansas by this afternoon. As this occurs, the tail end of
a 250mb level jet streak will pivot into the base of the Canadian
trough, shifting the rear-entrance region of the jet across eastern
Kansas and northern Missouri. These combined features will likely be
enough to generate some isolated to scattered thunderstorms in an
environment that will be primed for activity as afternoon MLCAPE
values will be bubbling up through 1500 J/KG to 2000 J/KG
--depending on the model you chose-- coincident with 0-6KM shear
 values between 30 to 40 knots. This environment will prevail
 south of the stalled front, which should get pushed south by a
 modest little surface high oozing through far northeast Missouri
 today. Putting all that together, and thunderstorms look possible
 along and south of the front starting during the early to mid
 afternoon hours, with expectations that the front will be
 wallowing around I-70. Large hail and damaging winds will be a
 concern for the storms this afternoon along with torrential rain.

Of course this activity may extend into the overnight hours as the
prevailing flow will not force the frontal boundary out of our area,
and the trough moving out of northern Mexico will still be moving in
our general direction. This then sets the stage for late night
activity that may linger through Thursday as the nocturnal jet
leading the trough focuses moisture transport into eastern Kansas
and western Missouri. Have likely POPs going after midnight, but
must admit that confidence on how we transition from the afternoon
potential activity into the late night hours activity is a bit
nebulous, though with the loss of diurnal heating current thoughts
are that the late night storms wont be as strong. We will have to
watch for training storms across eastern Kansas and western
Missouri today and tonight as precipitable water values will be
running over one inch, indicating our storms will likely be
efficient rain makers. Lingering activity may persist into the day
Thursday, but confidence on how far into Thursday any lingering
activity lasts is rather low.

Otherwise, expect temperatures to stay rather summer like as we head
into the beginning of June, with afternoon highs in the 80s likely
through the weekend as the ridge axis to our west begins to shift
into the Plains. However, this will also bring another chance for
storms to the region Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1218 PM CDT WED MAY 31 2017

Convection is firing along a stalled boundary situated from near
MHK to IXD/southern KC metro into the Missouri Ozarks. This
boundary will be slow to move and will be the primary focus for
any thunderstorm activity through the afternoon, so that the
southern KC airports will likely see storms but they may stay just
south and west of MCI although it will be close. Will need to
watch more activity developing across KS/NE which could impact the
same areas later this afternoon, followed by higher chances for
more widespread storms later tonight. Indications are that the
highest chances for overnight activity will again be just
south/west of the KC metro, but it's possible this could be
adjusted northward.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...Hawblitzel
Discussion...Cutter
Aviation...Hawblitzel
Hazardous weather outlook, May 31, 4:37 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
437 AM CDT Wed May 31 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
437 AM CDT Wed May 31 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible this afternoon and early
 evening across eastern Kansas and western Missouri. While coverage
 will remain isolated to scattered, large hail and strong winds are
 possible, particularly south of the Kansas City Metro. Storm
 chances will increase into the overnight hours, though the severe
 threat should diminish as the evening progresses.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Storm chances will subside early Thursday morning and a brief break
 in activity is expected until early Saturday. At that time,
 additional widespread rain showers and thunderstorms will return to
 the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 31, 1:38 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 W HILLSDALE           38.65N 94.95W
05/31/2017  E2.50 INCH       MIAMI              KS   PUBLIC

&&
Local storm report, May 31, 1:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             6 NNW PAOLA             38.65N 94.92W
05/31/2017  M2.00 INCH       MIAMI              KS   FIRE DEPT/RESCUE

&&

SAW
Local storm report, May 31, 2:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     5 NW PAOLA              38.62N 94.94W
05/31/2017                   MIAMI              KS   EMERGENCY MNGR

            6 INCH TREE LIMB DOWN AT THE INTERSECTION OF HWY 68 AND
            OSAWATOMIE ROAD

&&

SAW
Local storm report, May 31, 2:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     LA CYGNE                38.35N 94.76W
05/31/2017  E60 MPH          LINN               KS   POST OFFICE

            LIMBS DOWN

&&

LAFLIN
Local storm report, May 31, 2:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     AMSTERDAM               38.35N 94.59W
05/31/2017  E60 MPH          BATES              MO   LAW ENFORCEMENT

&&

LAFLIN
Local storm report, May 31, 2:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     RICH HILL               38.10N 94.36W
05/31/2017  E60 MPH          BATES              MO   PUBLIC

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSpecial Weather StatementEAXCass36 min
May 30, 7:22 PM CDTSevere Thunderstorm WarningEAXBates38 min
May 30, 7:43 PM CDTSpecial Weather StatementEAXHenry47 min
May 30, 8:17 PM CDTSpecial Weather StatementEAXBates28 min
May 30, 8:19 PM CDTSpecial Weather StatementEAXBates26 min
May 31, 2:05 PM CDTSevere Thunderstorm WarningEAXBates55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.